Valproic Acid Toxicity: Overview and Management

@article{Sztajnkrycer2002ValproicAT,
  title={Valproic Acid Toxicity: Overview and Management},
  author={Matthew D. Sztajnkrycer},
  journal={Journal of Toxicology: Clinical Toxicology},
  year={2002},
  volume={40},
  pages={789 - 801}
}
  • M. Sztajnkrycer
  • Published 1 January 2002
  • Medicine
  • Journal of Toxicology: Clinical Toxicology
Acute valproic acid intoxication is an increasing problem, accounting for more than 5000 calls to the American Association of Poison Control Centers in 2000. The purpose of this paper is to review the pharmacology and toxicology of valproic acid toxicity. Unlike earlier antiepileptic agents, valproic acid appears to function neither through sodium channel inhibition nor through direct γ-aminobutyric acid agonism, but through an indirect increase in regional brain γ-aminobutyric acid levels… 
Carnitine as an antidote for acute valproate toxicity in children
  • S. Russell
  • Medicine
    Current opinion in pediatrics
  • 2007
TLDR
Based on this recent literature, it seems reasonable to use carnitine for documented severe valproic acid toxicity, particularly in cases where patients present with coma, rising ammonia level, or valProic acid levels greater than 450 mg/l.
Carnitine in the treatment of valproic acid-induced toxicity
TLDR
L-carnitine is commonly recommended in severe VPA poisoning, especially in children, although the clinical benefit in terms of liver protection or hastening of recovery from unconsciousness has not been established clearly.
Science review: Carnitine in the treatment of valproic acid-induced toxicity – what is the evidence?
TLDR
Carnitine supplementation during VPA therapy in high-risk patients is now recommended by some scientific committees and textbooks, especially paediatricians, and may also be valuable in those patients who develop VHT or VHE.
Extracorporeal elimination in acute valproic acid poisoning
TLDR
Hemmodialysis appears to be the extracorporeal method of choice to enhance VPA elimination in acute poisoning and should be considered in patients with features of severe VPA poisoning and plasma VPA concentration >850 mg/L, particularly if severe hyperammonemia and electrolyte and acid–base disturbances are present.
Delayed Toxicity of a Patient with Valproic Acid Overdose
TLDR
Activated charcoal, carnitine, naloxone, and hemodialysis/hemoperfusion are potential regimens to decrease absorption, to reverse the toxidromes, and to enhance elimination for patients with VPA poisoning.
Acute Valproate Poisoning: Pharmacokinetics, Alteration in Fatty Acid Metabolism, and Changes During Therapy
TLDR
Central nervous system features were the predominant clinical manifestations, followed by respiratory failure and multiorgan failure, and all patients showed signs of impaired mitochondrial β-oxidation with increase of medium- and long-chain acylcarnitines in serum.
Approach to Acute Valproic Acid Intoxication: A Case Presentation
  • 2017
Key-Words: Valproic acid (VA) is a broad spectrum antiepileptic that is commonly used in epilepsy, mood disorders and migraine prophylaxis.Although it is not encountered frequently, VAintoxication
Idiosyncratic Valproic Acid–Induced Hepatotoxicity in a Sickle Cell Patient
TLDR
It is revealed the clinical significance of prompt pharmacist identification and management of the potential adverse drug event in a 32-year-old female with a history of sickle cell anemia and cerebral palsy following improvement of transaminitis and abdominal pain on discontinuation of valproic acid therapy.
Severe valproic acid intoxication: case study on the unbound fraction and the applicability of extracorporeal elimination
TLDR
The clinical significance of applying continuous veno-venous haemofiltration in VPA intoxication because of protein-binding saturation is illustrated, and when extracorporeal elimination should be considered is suggested.
Disposition of valproic acid in self-poisoned adults.
TLDR
The pharmacokinetics of valproic acid was studied in five intoxicated patients and barbiturates, chlorprotixene, tricyclic antidepressants, tetrahydrocannabinols and alcohol were detected and measured.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 126 REFERENCES
A case of severe hyperammonemia and unconsciousness following sodium valproate intoxication.
TLDR
An 18-y-old man with a history of epilepsy controlled by sodium valproate and clonazepam attempted suicide with an ingestion of 45 g sodium Valproate, and was discharged 6 d after ingestion.
Valproic acid overdose and L-carnitine therapy.
TLDR
It is suggested that enhanced drug excretion and L-carnitine supplementation may prevent potentially fatal hepatic dysfunction after VPA overdose and the patient recovered completely and was discharged on the eighth hospital day without any sequelae.
The Role of Carnitine Supplementation during Valproic Acid Therapy
TLDR
Despite the lack of prospective, randomized clinical trials documenting efficacy of carnitine supplementation in preventing valproic acid–induced hepatotoxicity, the few limited studies available have shown carnitines supplementation to result in subjective and objective improvements along with increases in carnitINE serum concentrations in patients receiving valproi acid.
Valproic acid toxicokinetics: serial hemodialysis and hemoperfusion.
TLDR
In this specific case of a severe valproic acid intoxication, saturated protein binding resulted in an increased fraction of unbound valprooic acid, which made hemodialysis an effective treatment, while hemoperfusion was relatively less effective because of saturation of the column.
Multicenter Case Series of Valproic Acid Ingestion: Serum Concentrations and Toxicity
TLDR
In this case series, patients with peak valproic acid concentrations above 450 μg/mL were more likely to develop significant clinical effects and have longer hospital stays, and a peak valProic acid concentration above 850 μg/L was morelikely to be associated with coma, respiratory depression, aspiration, or metabolic acidosis.
Valproate-Induced Coma: Case Report and Literature Review
TLDR
VPA-induced coma with hyperammonemia and without evidence of hepatic failure should be considered in patients being treated with PHT or PB when VPA is administered concomitantly, and the importance of clinical monitoring and immediate drug discontinuation when drowsiness, gastrointestinal symptoms, or lethargy occur.
Valproic acid and the liver.
TLDR
Susceptibility to VPA hepatotoxicity may be enhanced by such conditions as starvation, inborn errors of metabolism, additional neurological disease, and concomitant administration of enzyme-inducing drugs.
Review Article: Carnitine, Valproate, and Toxicity
TLDR
Some experimental and clinical evidence links valproate-induced carnitine deficiency with hepatotoxicity, but this evidence is limited and inconclusive.
Valproate-associated carnitine deficiency and malignant cerebral edema in the absence of hepatic failure.
We describe a 27-year-old woman who developed encephalopathy and cerebral edema during treatment of refractory complex partial seizures that included acute administration of valproate (VPA) at a
Acute valproate intoxication: biochemical investigations and hemodialysis treatment.
TLDR
A 20-year-old female was comatose for several days after intoxication with 75 g sodium valproate (VPA) and analysis of amino acids in serum revealed a stable increased level of glycine.
...
1
2
3
4
5
...